a man is submerged in concrete because this is what parkinson's off time feel like

"Off Time" and Parkinson's Disease: A Personal Experience

For those impacted by Parkinson's disease, we know that the symptoms may change over time. I recently experienced an episode that lasted for over 2 hours. As usual, I took my morning dose of carbidopa/levodopa at 6 AM. But around 10 AM, my body started to feel different.

At first, it was a subtle change. Then, suddenly, the changes became more frequent. Was I experiencing my first episode of "off time" or something else? Boy, was it scary!

What is "off time"?

"Off time" occurs when the brain does not get enough levodopa and symptoms are not well-controlled by medication. Generally, it happens before it is time for the next dosage, thus impacting my quality of life.

"Off time" is defined by the Michael J. Fox Foundation as: "...when Parkinson’s motor and/or non-motor symptoms happens between medication doses."1

The onset of my symptoms

The symptoms started while I was traveling as a passenger in a car. My anxiety started to increase, followed by a panic attack. My body became shaky and my movements became slower. In addition, my gait was becoming more like a shuffling pattern.

Balance difficulties added to this change of condition. I felt as if my body was becoming encased in a concrete outer shell. Extreme stiffness quickly came over my entire body. Every inch of my body severely ached right down to the bone! Nonetheless, when the car went over even a small speed bump, I cringed. I hurt.

Admittedly, it was difficult for me to get up from the car seat and open the door. Meanwhile, apathy and fatigue were adding to the situation. My irritability and despair became heightened due to extreme restlessness. I was unable to find a comfortable position for my body. During this time, my thinking ability became impaired.

Finally, we arrived home. My wife assisted me inside to my recliner chair where I rested until the "off time" passed. When it was over, I felt relieved and much better.

How is it managed?

Eating high protein foods too close to the time that you take carbidopa/levodopa may interfere with absorption and reduce effectiveness. Spacing out when you take this medication from the time you begin eating can be helpful to avoid "off-time".2

Doctors can also prescribe other medications to help the carbidopa/levodopa function better and last longer. Injectable medications can be given to reduce "off times." Your doctor may also consider a different version of carbidopa/levodopa, such as an inhalation powder, or pump delivered.2

Furthermore, if your movement disorder neurologist approves you for deep brain stimulation, it may lessen "off time" events.2

Talk to your doctor

When going to the doctor, it is a good idea to keep a record of tracking your off periods. For example, I include the following information: medication dose and times taken, a food log with the time of your meals, side effects of the "off times", severity, symptoms, and duration of how long the off period lasted.

You can also check with your doctor about changing the times when you should take your medicines and about other drugs available to help. There is no reason to suffer from "off-times".

By providing your email address, you are agreeing to our privacy policy. We never sell or share your email address.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The ParkinsonsDisease.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.
poll graphic

Community Poll

Have you taken our Parkinson's In America Survey yet?